by Maria Leese
About 18 months ago our son Alex - then aged 7 - underwent a continuous and dramatic decline in his behaviour. In the space of six months he changed from a cheerful, outgoing and (usually) co-operative little boy into a fearful child who was becoming increasingly withdrawn, increasingly obsessive in his behaviour and nearly impossible to manage.
At home the worst aspect was that he became inexplicably tearful and then once he started crying was virtually inconsolable. There was no particular pattern to this behaviour. It could be something as bewildering as offering him a drink, to him refusing to leave the house no matter the inducement, such as offering to buy him sweets or suggesting a trip out to his beloved Romney, Hythe and Dymchurch Light Railway. Offering to take him swimming, a pastime he has always adored verging on the obsessional, would induce tantrums followed by floods of tears. This pattern of behaviour was being mirrored at school where his teachers reported that he was becoming increasingly difficult and even by autistic standards displaying a concentration span that could be measured in nano- seconds.
Despite visits to the school, Linden Bridge, neither the teachers or ourselves could work out a strategy to deal with Alex’s changed behaviour so we decided to see Dr Sneath, the paediatric special needs consultant for our area. She quickly identified a pattern of anxiety in his behaviour and, while not all that common, it was something that she had come across before and treated successfully with Risperidone, an anti-anxiety medicine that was originally prescribed for schizophrenics but had been found to be successful in small doses with autistic children.
We agreed to try the medicine, although we were both upset that he needed medication but decided to keep an open mind and try it for a month. The effect on his behaviour was as dramatic as his sudden change had been. Within a few weeks our old Alex had reappeared, almost as if nothing had happened. Since then we have tried gradually withdrawing the medicine but this has simply resulted in tears and tantrums appearing again. So we have established the minimum level of the drug that seems to work and are keeping him at that level.
Alex’s school work has improved, indeed his teachers say they are very pleased with the huge progress he is presently making and home life has returned to normal. There has been a downside in that Alex has put on significant amount of weight and studies in America suggest the drug can cause this in a minority of cases but at the moment a weight gain seems to be outweighed (pardon the pun) by the gains in his emotional state.
© Maria Leese 2002.
Back to NAS Surrey Branch Welcome Page